MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 5; DXE

PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 5; DXE
Catalog Number SEP5-A
Medical Device Problem Codes Break (1069); Detachment Of Device Component (1104); Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/09/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the sep5 was kinked approximately 45.0 cm from the proximal end.The platinum wire was kinked approximately 1.0 cm proximal to the bulb.The platinum wire and core wire were both fractured just proximal to the bulb.Conclusions: evaluation of the returned devices revealed the cat6 was flattened and kinked.This type of damage typically occurs due to improper handling during use.If the cat6 is forcefully manipulated during advancement or retraction within patient anatomy, damage such as this may occur.Further evaluation revealed the cat6 was ovalized near the distal tip.This type of damage typically occurs due to forceful gripping of the device during insertion into a sheath.The damage noted on the cat6 likely contributed to the resistance experienced by the physician while using the cat6.Evaluation of the returned sep5 revealed the platinum wire was kinked proximal to the bulb and the delivery wire was kinked.This type of damage typically occurs due to forceful advancement of the sep5 during use.A kinked platinum wire may cause resistance when attempting to retract the sep5 into a cat5.Further evaluation revealed the platinum and core wires were both fractured just proximal to the bulb.This type of damage may have occurred due to forceful retraction of the sep5 after the platinum wire became kinked.The cat5 mentioned in the complaint was not returned for evaluation.All cat6 and sep5 devices are 100% visually inspected during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2016-00960.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure using an indigo system aspiration catheter 6 (cat6) and an indigo system separator 5 (sep5).During the procedure, while using the cat6, the physician experienced resistance and noticed that there was no aspiration.Therefore, the cat6 was removed from the patient.Upon removal of the cat6, the physician noticed that it had collapsed.The procedure continued using an indigo system aspiration catheter 5 (cat5) and a sep5.Upon completing the procedure using the cat5 and the sep5, the physician went to remove the sep5 and noticed that the bulb of the sep5 had separated from the wire and was left in the cat5.Therefore, the physician safely aspirated the sep5 bulb out of the cat5 and the procedure was successfully completed.There was no report of an adverse effect to the patient.

Brand Name
INDIGO SYSTEM SEPARATOR 5
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5780658
Report Number3005168196-2016-00961
Device Sequence Number16324086
Product Code DXE
UDI-Device Identifier00814548016108
UDI-Public00814548016108
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K121917
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/10/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/03/2018
Device Catalogue NumberSEP5-A
Device Lot NumberF66798
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/28/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/10/2016
Initial Report FDA Received Date07/09/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR